Alert archive / Virginia / Tornado Warnings in 2006

Tornado Warning 3, NWS Wakefield, VA

January 11, 2006James City County, York County, City of Williamsburg, Virginia

NWS Wakefield, VA issued this tornado warning at Jan 11, 2006, 6:19 PM EST for James City County, York County, City of Williamsburg, Virginia. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2006, 6:19 PM EST (23:19 UTC)
Expired
Jan 11, 2006, 6:42 PM EST
In force
23 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties City of Williamsburg, VA, James City County, VA, York County, VA

The radar

The Norfolk radar (KAKQ), 39 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 6:23 PM ESTTORNADO2 Nw Jamestown, VA*** 2 INJ *** INTERMITTENT DAMAGE PATH OF 3/4 MILE... WIDTH AROUND 25 YARDS...BEGINNING AT JAMESTOWN BEACH CAMPGROUND. NUMEROUS TREES SNAPPED. MOBILE HOME DESTROYED...MOVED 15 YARDS. DAMAGE WAS RATED AS A WEAK F1.
Jan 11, 6:23 PM ESTTORNADO2 Nw Jamestown, VA*** 2 INJ *** INTERMITTENT DAMAGE PATH OF 3/4 MILE...WITH AROUND 25 YARDS...BEGINNING AT JAMESTOWN BEACH CAMPGROUND. NUMEROUS TREES SNAPPED. MOBILE HOME DESTROYED...MOVED 15 YARDS OFF FOUNDATION. DAMAGE WAS RATED AS A WEAK F1.
Jan 11, 6:32 PM ESTTORNADO2 Nw Jamestown, VADAMAGE REPORTED OFF JAMESTOWN ROAD NEAR BEACH CAMP SITE. FUNNEL CLOUD ALSO SPOTTED IN AREA. OTHER DAMAGE REPORTED NEAR GOVERNORS LAND AND CARDINAL ACRES. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 112319
TORAKQ
VAC095-199-830-112345-
/O.NEW.KAKQ.TO.W.0003.060111T2319Z-060111T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 PM EST WED JAN 11 2006

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF WILLIAMSBURG IN SOUTHEAST VIRGINIA
  JAMES CITY COUNTY IN SOUTHEAST VIRGINIA
  YORK COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 645 PM EST

* AT 615 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR GOVERNORS
  LAND...OR ABOUT 6 MILES NORTH OF SURRY...MOVING NORTHEAST AT 30
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WILLIAMSBURG AND KINGS POINT BY 625 PM EST...
  OAKTREE...EWELL AND LIGHTFOOT BY 630 PM EST...
  CAMP PEARY...SKIMINO...BARLOWS CORNER AND CHRISTENSONS CORNER BY
  635 PM EST...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3724 7688 3718 7675 3732 7664 3741 7673

$$
1 follow-up statement
000 
WWUS51 KAKQ 112342
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
641 PM EST WED JAN 11 2006

VAC095-199-830-112351-
/O.CAN.KAKQ.TO.W.0003.000000T0000Z-060111T2345Z/
CITY OF WILLIAMSBURG VA-YORK VA-JAMES CITY VA-
641 PM EST WED JAN 11 2006

...THE TORNADO WARNING FOR JAMES CITY...YORK AND CITY OF WILLIAMSBURG
COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED. AS A 
RESULT...THE TORNADO WARNING HAS BEEN CANCELLED. SOME DAMAGE WAS 
REPORTED IN JAMES CITY COUNTY. 

LAT...LON 3724 7688 3718 7675 3732 7664 3741 7673

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jan 11, 2:56 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 11, 2:56 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EST WED JAN 11 2006

.TONIGHT...BAND OF SHWR AHEAD OF CDFRNT NOW W OF I95 AND SHUD
STEADILY CROSS FA THIS EVE B4 MOVG OFFSHORE AFTR MIDNITE. SINCE
TMPS / DP TMPS MORE SPRING-LIKE...WILL ADD ISLTD THUNDER AS BAND
OF PCPN MOVES E. TSCTNS SHOW AIRMASS DRING OUT AFTR 06Z. WITH
CLRG SKIES AND DP TMPS REMAINING AOA 40...XPCT ANTHR ROUND OF FOG
LATE TONITE INTO ERLY THU. CUD BE LCLLY DENSE IN SPOTS.

.THU / THU NITE...WEAK H5 RIDGE BUILD OVRHD AS FRNTL BNDRY SETTLES
INTO SERN STATES. MSTLY SUNNY & UNSEASONABLY WRM AFTR AM FOG. CONT
MILD THU NITE. HIGHS IN THE 60S. LOWS 40-50.

.FRI / FRI NITE...ANTHR WRM DAY AHEAD OF NXT SYSTM. MODELS HAVE
COME TOGETHER WRT TIMING OF NXT (POTENT) SYSTM. LOW PRS TRACKS
FROM MID WEST INTO GT LAKES RGN. SYSTM BECOMES NEG TILTED WITH
TRAILING COLD FRNT PROGGED ACROSS FA FRI NITE. DYNMCS COMING
TOGETHER FOR YET ANTHR SPRING-LIKE EVENT. CRNT FCST HAS THIS PRETTY
WELL HANDLED WITH CHC POPS FRI AND LIKELY POPS FRI NITE...THOUGH
HAVE BUMPED UP POPS A BIT. NOTE SPC HAS SRN HALF OF VA ON S IN
DAY3 OUTLOOK FOR PSBL SVR TSTRMS.

.SAT / SAT NITE...STILL SOME UNCERTAINITY AS TO HOW THE UPR LVL LOW
AFFECTS FA. MOST MODELS KEEP IT NE OF RGN...HOWEVER...NOGAPS CONT
TO LAG SYSTM BACK ENUF TO KEEP CHC POPS OVR NRN 2/3RD OF FA. WHAT
WILL BE OF NOTE IS THE STRNG CAA BEHIND SYSTM KICKING UP THE WNDS
INTO 15- 25 MPH RANGE...20-30 MPH AT THE COAST. NOT MUCH RISE IN
TMPS XPCTD. HIGHS 45-50. COLD NITE ??? SAT NITE WITH LOWS DROPPING
INTO 20S.

.SUNDAY THRU WEDNESDAY...SPRING LIKE PTRN CONTS WITH NO WINTER WX
IN SIGHT. SERIES OF PAC SYSTMS COT TO MARCH ACROSS CONUS EVERY 2-3
DAYS. NXT SUCH SYSTM PROGGED LATE TUE INTO WED WITH ANTHR ROUND
OF LIQUID PCPN AHEAD OF A CDFRNT FRNT.

&&

.AVIATION...DENSE FOG FORMED LAST NIGHT NEAR AND NORTH OF SFC
WARM FRONT...AS SHALLOW LAYER OF COOL...MOIST AIR WAS OVERRUN BY
WARM MOIST AMS. A LITTLE DIFFERENT SET UP TONIGHT...BUT STILL HAVE
FOG POTENTIAL...AS BAND OF RAIN WORKS ITS WAY FROM W TO E ACROSS
THE AREA. BEHIND RAIN BAND...VERY LITTLE WIND...AND NO HINT OF ANY
DRIER AIR FILTERING IN...SO SHOULD FOG IN PRETTY QUICK GIVEN ANY
PARTIAL CLEARING. WILL FORECAST LIFR CONDITIONS RIC...SBY...AND
PHF...WITH IRF AT ECG AND ORF...FOR FOG AND LOW STRATUS. SHOULD
SEE IMPROVING CONDITIONS THU MORNING.

&&

.MARINE...LOW PASSES BY TO W AND N...WITH INCREASING SLY WINDS
FOR A TIME THIS EVENING. SEAS CURRENTLY RUNNING AROUND 2 FT AT
DUCK AND 44009. WAVEWATCH ACTUALLY SHOWING A QUICK JUMP TO 5 FT
FOR NRN WATERS...BUT THINK THAT IS A TAD OVERDONE...SO WILL CAP AT
4 FT. LOOKS LIKE FULL FLEDGED GALE CONDITIONS BEGINNING SAT AND
CONTINUING SAT NIGHT...AS STG CDNFT PUSHES ACROSS THE FA...FROM W
TO E...WITH FROPA AROUND 12Z SAT...GIVE OR TAKE 6 HOURS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT / LONG TERM...44
MARINE / AVIATION...18
Hazardous weather outlook, Jan 11, 6:18 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
618 AM EST WED JAN 11 2006

ANZ633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-
121030-
CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
618 AM EST WED JAN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY DENSE FOG WILL BE POSSIBLE DURING THE EARLY MORNING HOURS
THURSDAY...WITH VISIBILITIES LOCALLY REDUCED TO A QUARTER OF A
MILE OR LESS.

A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>632-650-652-654-656-658-670-121030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
618 AM EST WED JAN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. LOCALLY HEAVY RAIN
AND GUSTY WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

BROWN

In the hours before

Special weather statement, Jan 11, 3:24 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EST WED JAN 11 2006

VAZ065-079-112100-
BRUNSWICK VA-MECKLENBURG VA-
324 PM EST WED JAN 11 2006

...THUNDERSTORM MOVING ACROSS MECKLENBURG COUNTY VIRGINIA...

AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES SOUTHWEST OF SOUTH HILL...OR ABOUT 15 MILES
SOUTHEAST OF CHASE CITY...MOVING NORTHEAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR BEECHWOOD...AND...BASKERVILLE AT 330 PM
EST...SOUTH HILL AT 340 PM EST...LA CROSSE AND BRODNAX AT 350 PM
EST...AND MEREDITHVILLE AT 400 PM EST. WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING.

DR
Special weather statement, Jan 11, 4:05 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 PM EST WED JAN 11 2006

VAZ079-087-112145-
BRUNSWICK VA-GREENSVILLE VA-
405 PM EST WED JAN 11 2006

...THUNDERSTORM MOVING ACROSS BRUNSWICK COUNTY VIRGINIA...

AT 400 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LAWRENCEVILLE...OR ABOUT OVER
BRODNAX...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR LAWRENCEVILLE AT 410 PM EST...EDGERTON AT 415 PM EST...
DOLPHIN AT 420 PM EST...CALLAVILLE AT 430 PM EST...PURDY AT 435 PM
EST. WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
OCCASIONAL LIGHTNING.

GINGRICH
Special weather statement, Jan 11, 5:14 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EST WED JAN 11 2006

VAZ081-088-089-112245-
PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
514 PM EST WED JAN 11 2006

...STRONG THUNDERSTORM MOVING ACROSS SUSSEX COUNTY...

AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF WAVERLY...OR ABOUT 13 MILES
SOUTHWEST OF DISPUTANTA...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HOMEVILLE AT 525 PM EST...NEWVILLE AT 530
PM EST...WAVERLY AT 540 PM EST. WIND GUSTS TO 40 MPH ARE POSSIBLE
WITH THIS STORM...ALONG WITH OCCASIONAL LIGHTNING.

GINGRICH
Local storm report, Jan 11, 5:23 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED JAN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     HOMEVILLE               36.95N 77.17W
01/11/2006                   SUSSEX             VA   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTING NEAR HOMEVILLE.

&&

AKIMBALL
Local storm report, Jan 11, 5:25 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EST WED JAN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     2 N SUSSEX              36.94N 77.28W
01/11/2006                   SUSSEX             VA   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTING NEAR SUSSEX.

&&

AKIMBALL
Local storm report, Jan 11, 5:50 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
550 PM EST WED JAN 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          3 NNE SUSSEX            36.96N 77.26W
01/11/2006                   SUSSEX             VA   LAW ENFORCEMENT

            REPORT OF TRAILER TURNED OVER. ROOFS OFF SHEDS. DAMAGE
            OFF OF RTE 626.

&&

AKIMBALL

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:41 AM ESTDense Fog AdvisoryAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 30 more4 hr
Jan 11, 5:17 PM ESTTornado WarningAKQSussex28 min
Jan 11, 5:44 PM ESTTornado WarningAKQSurry31 min

Nearby

Tornado Warnings in Virginia, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.